Dangers of Injecting Opana
Opana, a brand name of oxymorphone, is an opiate analgesic painkiller. This drug is prescribed to control severe chronic pain that requires constant management in cases where other painkillers are insufficient. Opana is formulated as an extended-release tablet and should only be taken as directed. The drug is highly addictive. Misuse of this drug, particularly crushing and injecting the tablets, can cause serious health complications that may be life-threatening.
Injecting Opana negatively impacts health on both a short- and long-term basis. Some of the health risks associated with this practice are skin infections and injuries, endocarditis, brain damage, damage to major organs, blood disorders, increased risk of overdose, and exposure to transmittable diseases like HIV or hepatitis.
Effects of Oxymorphone Abuse
Oxymorphone is a very potent opioid analgesic. This drug works by attaching to opioid receptors within the central nervous system and blocking pain signals from reaching the brain. When used correctly, the extended-release tablets maintain a safe and appropriate dosage of the drug within the bloodstream. Crushing and injecting the drug bypasses the extended-release function of the medication, releasing the full dosage at once. This significantly intensifies the effects of the drug, particularly the feeling of euphoria, or the “high,” the individual experiences.
The U.S. National Library of Medicine lists the following common effects of Opana, which may be intensified by misuse:
- Difficulty sleeping
- Nausea and vomiting
- Loss of appetite
- Dry mouth
- Stomach pain
Opioid addiction can have long-lasting negative impacts on the mind and body. Frequent users of opioid drugs like oxymorphone perform worse in terms of attention, memory, concentration, psychomotor functioning, and spatial reasoning, according to a recent study. Over time, people addicted to these drugs begin to display poorer reasoning abilities and less impulse control.
The physical effects of oxymorphone abuse can be serious and life-threatening. This drug suppresses the cough reflex and slows breathing; misuse of the drug can cause difficulty breathing, increased heart rate, and loss of consciousness.
Injecting Opana carries a high risk of overdose. An overdose of this drug requires immediate medical attention and can be fatal. The U.S. National Library of Medicine lists the following symptoms of overdose:
- Slowed or stopped breathing
- Bluish tint to skin, lips, or fingernails
- Cold, sweaty skin
- Trouble staying awake or loss of consciousness
Addiction to prescription pain medications like oxymorphone is a growing problem that now leads to more deaths per year than the use of heroin and cocaine combined, according to an article published by Reuters. Prescription pain medication addiction has become especially prominent in rural areas of the US.
In previous years, drugs like oxycodone were the most commonly abused prescriptions. In 2010, oxycodone was reformulated to make injecting the drug more difficult in order to discourage abuse of the drug. This led to a sharp increase in the abuse of oxymorphone as many people addicted to opioids sought out new drugs to replace oxycodone. Individuals addicted to oxycodone who have replaced the drug with Opana are at an increased risk for overdose. This is because oxymorphone is more potent per milligram than other opioid drugs, and people who are unfamiliar with this medication may take a higher dose than what can be safely tolerated.
Reformulation of Opana
As mentioned, individuals who are addicted to Opana often crush the extended-release tablets, in order to feel the full effect of the whole dose at once. The powder is then dissolved in liquid and injected. USA Today recently reported that the exponential growth in the number of Opana abuse cases has surprised health officials in rural areas as they attempt to find solutions to this problem. In response to the drug’s widespread abuse, it has recently been reformulated to make crushing and dissolving the tablets more difficult.
While the new formulation of Opana does make injecting the drug more difficult, those who are addicted to oxymorphone still attempt to abuse the drug. The Huffington Post reports that attempts to inject the new Opana tablets has led to an outbreak of a serious blood disorder called thrombotic thrombocytopenic purpura (TTP). This disorder causes multiple small blood clots to form throughout the body, cutting off blood flow to major organs and causing potentially permanent and life-threatening health problems, including kidney failure, brain damage, and stroke. These effects only occur when injecting Opana, rather than taking the drug orally. In response to these cases of TTP, the FDA released a warning describing the dangers of misusing Opana tablets in this way.
Health Impacts of Injecting Opana
Abusing drugs intravenously presents many additional health risks, including exposure to transmittable diseases. A recent outbreak of HIV has been linked to intravenous abuse of Opana in southern Indiana. The U.S. Department of Health and Human Services estimates that approximately 10 percent of new HIV cases reported each year are a result of intravenous drug use. HIV can be transmitted by sharing needles or other drug-related equipment with affected individuals. Because intoxication impairs judgment, individuals abusing oxymorphone may also make poorer choices that can lead to infection, such as engaging in unprotected sex.
According to the U.S. Department of Health and Human Services, people who inject Opana are at increased risk for exposure to hepatitis. Three strains of hepatitis – hepatitis A virus (HAV), hepatitis B virus (HBV), and hepatitis C virus (HCV) – are common within the US. HBV and HCV are more common among people who abuse drugs. Contracting HCV is more likely if you are an intravenous drug user who also has HIV. HCV can lead to cirrhosis of the liver and liver cancer, which may be life-threatening. Medical care is needed to manage hepatitis in order to prevent life-threatening complications.
The University of California, Los Angeles lists endocarditis as a possible complication arising from intravenous drug use. This condition involves inflammation of the lining of the heart, a life-threatening condition. Illicit drugs also frequently contain dangerous bacteria, which when injected, travels to the heart and can contribute to the development of endocarditis. This condition can damage or even destroy heart valves.
Opana is a seriously addictive drug, so inpatient treatment is usually needed for those who wish to recover from addiction to the substance. If a person engages in injection drug use, it’s usually a sign of a more severe addiction that will certainly necessitate inpatient care. Medical detox is required for opiate addiction, to ensure the safety and comfort of clients, and to increase the likelihood that clients complete detox and move on to addiction treatment.